Alabama, 2009Flash Flood in Alabama, September 20, 2009
September 20, 2009 · NWS HUN · 1 event in 1 county or zone
During the afternoon and evening hours on the 20th, showers and thunderstorms developed across northwestern Alabama. This activity produced two to four inches of rainfall across extreme southeastern Lauderdale, northwestern Lawrence, and eastern Colbert county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and evening hours on the 20th, showers and thunderstorms developed across northwestern Alabama. This activity produced two to four inches of rainfall across extreme southeastern Lauderdale, northwestern Lawrence, and eastern Colbert county. This produced some flash flooding near Killen, Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 20, 1:20 PM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Sep 20, 1:20 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CDT SUN SEP 20 2009
.DISCUSSION...
LONG-AWAITED PATTERN CHANGE IS FINALLY UNDERWAY...AND THAT MEANS
THAT THE RAINY FORECAST IS FINALLY GOING TO SHIFT A LITTLE.
HOWEVER...IN THE SHORT TERM...IT MAY ACTUALLY MEAN MORE RAIN. SFC
LOW HAS BEEN MOVING NORTH/NORTHEAST...AND IS CURRENTLY MOVING UP THE
MID-MISSISSIPPI RIVER VALLEY INTO THE WESTERN GREAT LAKES. A
TRAILING SFC BOUNDARY WILL BE OUR WEATHER MAKER FOR THE NEXT 24
HOURS OR SO BEFORE THINGS BEGIN TO CALM DOWN JUST A BIT.
SHORT TERM (TONIGHT THROUGH TUESDAY)...
WEAK SFC BOUNDARY WILL REMAIN TO THE WEST OF THE AREA...BUT
ACCOMPANYING UPPER LEVEL IMPULSE WILL TRAVERSE THE AREA TONIGHT.
EXPECT SHRA/TSRA WILL BE MORE PREVALENT TONIGHT THAN IN RECENT
NIGHTS...SO WILL CARRY LIKELY POPS. TIMING TRAILING IMPULSES BEHIND
THAT IS A TRICKY PROPOSITION AT BEST...BUT FEEL THAT THERE IS QUITE
A GOOD CHANCE OF RAIN IN THE MORNING ON MONDAY...TAPERING OFF DURING
THE AFTERNOON HOURS. CLOUD COVER WILL HOLD TEMPS IN THE LOWER 80S.
BY MONDAY NIGHT...A NEW STORM SYSTEM IS TAKING SHAPE OVER THE PLAINS
STATES...AND THE TENNESSEE VALLEY WILL BE BETWEEN THAT SYSTEM AND A
SFC HIGH WEDGING DOWN THE SPINE OF THE APPALACHIANS. NAM IS PROBABLY
OVERDOING THE AMOUNT OF DRYING...SO WILL LEAN MORE TOWARD THE GFS
AND RETAIN A 30 POP AS WELL. GFS IS THEN OVERDONE WITH PRECIP ON
TUESDAY GIVEN ITS 75F SFC DEWPOINTS...SO WILL LEAN BACK TO THE NAM
WITH SCATTERED SHOWERS AND THUNDERSTORMS.
EXTENDED (TUESDAY NIGHT THROUGH NEXT WEEKEND)...
WITH A STRONG UPPER LOW OVER THE PLAINS...AND RIDGING OVER THE
SOUTHEAST...SHRA/TSRA ACTIVITY WILL NOT COME TO AN END...BUT SHOULD
DECREASE IN COVERAGE. NIGHTS WILL GENERALLY BE DRY THROUGH FRIDAY
NIGHT...ALTHOUGH THE PATTERN WILL REMAIN SUCH THAT AN ISOLATED TSTM
CANNOT BE RULED OUT ANYTIME. THE RAIN CHANCE DURING THE DAY WILL BE
DEPENDENT ON THE ULTIMATE LOCATION OF THE RIDGE AND ORIENTATION OF
THE RIDGE AXIS. FOR NOW...WILL PRESUME THAT THE AREA WILL GRADUALLY
GET FURTHER INTO THE RIDGE...AND THUS SHOW POPS TAPERING TO ONLY
SLIGHT CHANCE BY FRIDAY. I ALMOST LEFT THURSDAY NIGHT AND FRIDAY
DRY...BUT SOMETHING TELLS ME IF I DID THAT THOSE WOULD END UP BEING
THE WETTEST DAYS. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE
END OF THE WORK WEEK.
FOR THE WEEKEND...UNCERTAINTY ABOUNDS...ALTHOUGH MODEL AGREEMENT
BETWEEN THE OPERATIONAL GFS AND ECMWF IS NOT ALL THAT BAD. APPEARS
THAT WHEN THE PLAINS UPPER LOW EJECTS...IT SENDS A COLD FRONT TOWARD
THE AREA. THE QUESTION IS HOW QUICKLY DOES IT PASS THROUGH...AND
GIVEN WHAT WE HAVE BEEN SEEING IN THE MODELS LATELY...I WILL LEAN
TOWARD THE SLOWER TIMING. IF THE MODELS ARE RIGHT...HOWEVER...THIS
COLD FRONT WOULD FINALLY BE THE REAL DEAL...ENDING THE PERSISTENT
WET WEATHER FOR A WHILE...AND BRINGING FALL FINALLY INTO THE AREA.
LETS HOPE.
FAST FACT...
AT HUNTSVILLE...THIS IS ALREADY THE WETTEST SEPTEMBER SINCE 2003.
YEAR-TO-DATE...THE CURRENT TOTAL OF 46.56 INCHES IS THE 17TH WETTEST
AT THIS POINT IN THE YEAR...AND THE WETTEST SINCE 2001. THE STATS
FOR THE OFFICIAL CLIMATE SITE AT MUSCLE SHOALS ARE NOT AS
IMPRESSIVE...BUT SOME VERY HEAVY RAIN HAS OCCURRED NOT FAR FROM
THERE. IN FACT...A GOOD PORTION OF OUR AREA HAS SEEN OVER 50 INCHES
OF RAIN SO FAR THIS YEAR...ESPECIALLY IN LAWRENCE...MORGAN...AND
CULLMAN COUNTIES.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 69 82 69 84 68 / 70 80 30 50 20
SHOALS 70 82 68 84 67 / 70 80 30 50 20
VINEMONT 69 81 68 83 67 / 70 80 30 50 20
FAYETTEVILLE 69 80 68 84 67 / 70 80 30 50 20
ALBERTVILLE 70 82 69 84 68 / 70 80 30 50 20
FORT PAYNE 69 80 68 84 66 / 70 80 30 50 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...MORGAN.
TN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&
JE/23Hazardous weather outlook, Sep 20, 11:56 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1256 PM CDT SUN SEP 20 2009
ALZ001>010-016-TNZ076-096-097-211000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1256 PM CDT SUN SEP 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON
INTO THE EARLY EVENING HOURS. SOME THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING...AND
GUSTY WINDS.
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF NORTHERN ALABAMA
AND SOUTHERN MIDDLE TENNESSEE TODAY. RAINFALL AMOUNTS AROUND ONE TO
TWO INCHES WILL COMBINE WITH AN ALREADY SATURATED GROUND TO PRODUCE
A HEIGHTENED THREAT FOR LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
AN UNSETTLED WEATHER PATTERN WILL CONTINUE THIS WEEK AS A MOIST AND
UNSTABLE AIRMASS REMAINS IN PLACE OVER THE AREA. THOUGH WIDESPREAD
FLOODING IS NOT ANTICIPATED...HEAVY RAINFALL AND LOCALIZED FLOODING
CANNOT BE RULED OUT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE THROUGH THE
PERIOD...WITH THE STRONGER STORMS CAPABLE OF PRODUCING FREQUENT
LIGHTNING AND GUSTY WINDS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. SPOTTERS AND EMERGENCY MANAGERS ARE
STRONGLY ENCOURAGED TO PROVIDE REPORTS OF FLASH FLOODING OR CLOSED
ROADS TO THE NATIONAL WEATHER SERVICE.
KDW
In the hours before
Special weather statement, Sep 20, 12:08 PM CST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
108 PM CDT SUN SEP 20 2009
ALZ009-010-201900-
DE KALB-JACKSON-
108 PM CDT SUN SEP 20 2009
...SIGNIFICANT WEATHER ALERT FOR DEKALB AND JACKSON COUNTIES UNTIL
200 PM CDT...
AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAINSVILLE...MOVING NORTHEAST AT 15 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
POWELL.
SYLVANIA.
HAMMONDVILLE...VALLEY HEAD.
HENAGAR.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KDW
Special weather statement, Sep 20, 1:58 PM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
258 PM CDT SUN SEP 20 2009
ALZ001-202045-
LAUDERDALE-
258 PM CDT SUN SEP 20 2009
...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 330 PM
CDT...
AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ACROSS MUCH OF LAUDERDALE
COUNTY. THESE STORMS WERE MOVING NORTHEAST AT 15 MPH.
WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
ADDITIONAL RAINFALL AROUND ONE TO TWO INCHES...WITH ISOLATED HIGHER
AMOUNTS ARE POSSIBLE FROM CONTINUED THUNDERSTORMS THROUGH THIS
EVENING. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF
WATER ON AREA ROADWAYS...OR MAY LEAD TO FLASH FLOODING IN SOME
AREAS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KDW
Special weather statement, Sep 20, 4:12 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
512 PM CDT SUN SEP 20 2009
ALZ001-202300-
LAUDERDALE-
512 PM CDT SUN SEP 20 2009
...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 600 PM
CDT...
AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGTOWN...OR 15 MILES EAST OF
UNDERWOOD-PETERSVILLE...MOVING NORTHEAST AT 20 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LEXINGTON...ANDERSON.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Sep 20, 4:42 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
542 PM CDT SUN SEP 20 2009
ALZ005-202330-
LIMESTONE-
542 PM CDT SUN SEP 20 2009
...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 630 PM CDT...
AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELKMONT...OR 7 MILES NORTH OF
ATHENS...MOVING NORTHEAST AT 20 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HOLLAND GIN...BETHEL.
ARDMORE.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THIS
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JLL
Special weather statement, Sep 20, 5:10 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
610 PM CDT SUN SEP 20 2009
ALZ004>007-TNZ096-210015-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MORGAN-
610 PM CDT SUN SEP 20 2009
...SIGNIFICANT WEATHER ALERT FOR LAWRENCE...LIMESTONE...LINCOLN...
MADISON AND MORGAN COUNTIES UNTIL 715 PM CDT...
AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM DELLROSE TO WREN...MOVING
EAST AT 30 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED AS THIS LINE OF STORMS MOVES EAST.
PEOPLE IN EASTERN LAWRENCE...LIMESTONE...LINCOLN...NORTHWESTERN
MADISON AND WESTERN MORGAN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE FLASH FLOOD WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD FLASH FLOODING THREATEN.
RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JLL
Flash Flood, Lauderdale
- When
- September 20, 5:15 PM CST to 6:30 PM CST
- Where
- Lauderdale County, 1.81 mi WSW of Center Star to 1.68 mi WSW of Center Star
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.861, -87.480
Two to four inches of rainfall caused flooding across portions of CR 31 near the intersection of Highway 72. A parking lot near this intersection was reported flooded also.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Georgia, September 20 to 23, 200910 deaths · 3 injured · $268 million · 89 events
- Flooding in Tennessee, September 20 to 24, 20091 death · 1 injured · $455,000 · 10 events
- Lightning Strike in Arizona, September 20, 20091 death · 3 injured · 1 event
- Flash Flooding in Illinois, September 20 to 21, 20091 death · 3 events
- Flash Flood and Flooding in Georgia, September 20, 2009$4.5 million · 3 events
- Flash Flooding and Hail in Alabama, September 20 to 21, 2009$290,000 · 1 in hail · 15 events
- Flash Flooding and Flooding in North Carolina, September 20, 2009$90,000 · 7 events
- Tornado and Flash Flooding in Indiana, September 20, 2009$15,000 · EF1 · 14 events
- Flash Flooding and Heavy Rain in Missouri, September 20, 2009$40,000 · 3 events
- Flash Flood in Kentucky, September 20, 2009$20,000 · 1 event
- Flash Flooding in Kentucky, September 20 to 21, 20096 events
- Hail and Damaging Winds in Texas, September 20 to 21, 200952 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197317.